Virginia, 2024

Damaging Winds in Virginia, June 30, 2024

June 30, 2024 · NWS MRX · 2 events in 1 county or zone

A cold front sweeping across the region produced a mesoscale convective system ahead of it, this MCS produced a couple isolated reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front sweeping across the region produced a mesoscale convective system ahead of it, this MCS produced a couple isolated reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 12:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 30, 12:20 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 PM EDT Sun Jun 30 2024

...New AVIATION...

.UPDATE...
Issued at 841 AM EDT Sun Jun 30 2024

Showers and storms continue to weaken as they move toward the
northern Cumberland Plateau from out of northern middle TN. The
HRRR has been depicting this as well over the last few runs. The
showers and storms to our northwest have provided quite a bit of
downstream debris clouds across our area. This will delay heating
and possibly initiation of afternoon convection. Previous
initiation time looked like it would occur around 17 to 18Z. The
latest HRRR suggest it could be as late as 20 to 21Z before
coverage begins to substantially increase. This makes sense based
on the amount of high clouds currently in place. As far as updates
go, no big changes to the grids. Mainly just tweaking hourly
temps to slow heating and bumping up sky cover a little bit.

&&

.SHORT TERM...
(Today and tonight)
Issued at 256 AM EDT Sun Jun 30 2024

Key Messages:

1. Scattered to numerous showers and storms today. A few may become
strong to severe.

2. Hot and humid today.

3. Cooler and drier air moving in tonight.

Discussion:

A cold front currently over the Great Lakes and Ohio Valley will
drop southeast and move across our area later today before exiting
to our southeast this evening.  The atmosphere ahead of this frontal
boundary will be quite moist, with models generally showing PWAT
values near or above 2 inches. In addition, HREF ensemble
probabilities show a 60 to 80% chance for SBCAPE to reach or exceed
2000 J/kg across much of the area. Shear will be weak, with models
generally indicating 0-6km shear will remain below 20kts.  While
most storms are expected to remain below severe limits, a few may
become strong to severe with the main threat being damaging wind
gusts.

It will be hot again today, although the details of exactly how hot
it becomes will be tied to how any convection and associated cloud
cover evolve during the day which leads to some uncertainty.  Dew
points are expected to be a bit higher than yesterday, and high
temperatures are expected to be near or slightly lower given the
expected convection. Heat index values will likely climb to near or
a bit above 100 in many locations again mainly across central and
especially southern valley areas. A few locations may reach a heat
index value of around 105 if convection and clouds hold off long
enough, but right now the probability of 105+ heat index values
looks low and nearly all of the area is expected to stay below heat
advisory criteria, so none will be issued at this time.

Any lingering showers/storms will be moving out this evening, with
drier and cooler air moving in behind the front.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 256 AM EDT Sun Jun 30 2024

Key Messages:

1. Brief below normal temperatures Monday followed by a return of
the hot weather the remainder of the week.

2. Dry or mostly dry through Wednesday, better chances of showers
and thunderstorms Thursday into the weekend.

Discussion:

Monday kicks off the work week with a post-frontal dry airmass, and
expected afternoon temperatures near or maybe even a couple degrees
below normal. With relative humidities dipping into the 35 to 40%
range in the afternoon, this is by far the best day to get outdoor
work done at any hour of the day. However upper heights never really
drastically weaken, and as soon as the flow in the atmosphere pivots
back around for Tuesday, in returns the heat and humidity.

Upper ridge then parks itself through the midweek over the wider
Tennessee and southeast region, peaking near 596 dm. Ensembles
aren't gung-ho on even having 500J of CAPE Wednesday afternoon, so
bumped the PoPs down for then in accordance. Afternoon convection in
this June heat has struggled to overcome the warm air aloft
associated with the persistent upper ridge, With the return of the
strong ridge, that will be a consideration in any storm chances. By
late week, guidance has better moisture profiles that should allow
for better convective chances. At the very tail end of the week into
Saturday, guidance indicates the potential arrival of another front,
which would bring about more widespread rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM EDT Sun Jun 30 2024

VFR conditions are generally expected through this evening.
However, there is a chance that brief MVFR conditions could occur
due to any passing shower or storm from now through this evening.
High confidence in VFR conditions from this evening through the
end of the period as drier air moves in behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  88  68  91 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  66  84  64  90 /  20   0   0   0
Oak Ridge, TN                       64  83  63  89 /  20   0   0   0
Tri Cities Airport, TN              60  81  59  88 /  30   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...
Hazardous weather outlook, Jun 30, 2:03 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 AM EDT Sun Jun 30 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 AM EDT Sun Jun 30 2024 /203 AM CDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and storms can be expected today. A
few may become strong to severe, with damaging wind gusts and
torrential downpours which may lead to brief localized flooding the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of strong winds or wind damage from the storms today
will be appreciated.

In the hours before

Special weather statement, Jun 30, 11:14 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1214 PM EDT Sun Jun 30 2024

TNZ098-099-301645-
Marion TN-Hamilton TN-
1214 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION AND
SOUTHWESTERN HAMILTON COUNTIES THROUGH 1245 PM EDT/1145 AM CDT/...

At 1214 PM EDT/1114 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Whitwell, or near Jasper, moving southeast at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Jasper, Powells Crossroads, Lookout Mountain, Hicks Gap
State Park, and Haletown (guild).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 8559 3506 8564 3520 8545 3499 8528
TIME...MOT...LOC 1614Z 325DEG 18KT 3515 8556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Jun 30, 11:42 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
1242 PM EDT Sun Jun 30 2024

TNZ017-018-046-301730-
Sullivan TN-Northwest Carter TN-Johnson TN-
1242 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SULLIVAN...JOHNSON
AND NORTHEASTERN CARTER COUNTIES THROUGH 130 PM EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Va, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mountain City, Trade, South Holston Dam, Doeville, Neva, Harr, and
Shady Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3634 8175 3635 8178 3636 8179 3634 8185
      3630 8191 3653 8213 3660 8202 3659 8194
      3662 8192 3662 8190 3646 8170 3646 8171
      3642 8172 3640 8174 3634 8171
TIME...MOT...LOC 1641Z 318DEG 22KT 3658 8205

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, Jun 30, 12:16 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
116 PM EDT Sun Jun 30 2024

NCZ060-TNZ086-087-101-102-301800-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-
116 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT CHEROKEE...EASTERN POLK AND
SOUTHERN MONROE COUNTIES THROUGH 200 PM EDT...

At 116 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles northwest of Smoky
Mountains-Twentymile Creek to 10 miles southeast of Etowah. Movement
was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Murphy, Ducktown, Tellico Plains, William L. Davenport
Refuge, Coker Creek, Violet, Turtletown, Copperhill, and Bullet
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8438 3524 8451 3554 8400 3551 8401
      3548 8395 3541 8402 3537 8401 3535 8404
      3524 8401 3522 8396 3526 8384 3524 8374
      3526 8371 3523 8369 3520 8373 3516 8374
      3514 8386 3505 8397 3501 8398 3498 8405
TIME...MOT...LOC 1716Z 332DEG 16KT 3553 8396 3524 8438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Jun 30, 1:24 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
224 PM EDT Sun Jun 30 2024

VAZ002-006-008-301915-
Washington VA-Wise VA-Russell VA-
224 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSSELL...WESTERN
WASHINGTON AND EAST CENTRAL WISE COUNTIES THROUGH 315 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Trammel, or 13 miles west of Lebanon, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, St. Paul, Hansonville, Benhams, Castlewood, and Holston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8195 3663 8221 3687 8240 3688 8240
      3689 8242 3690 8243 3696 8237 3696 8236
      3699 8230
TIME...MOT...LOC 1824Z 311DEG 22KT 3690 8233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS
Special weather statement, Jun 30, 1:36 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
236 PM EDT Sun Jun 30 2024

TNZ017-VAZ005-301915-
Sullivan TN-Scott VA-
236 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN AND
SOUTHEASTERN SCOTT COUNTIES THROUGH 315 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weber City, or near Gate City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsport, Bristol Tn, Gate City, Weber City, Walnut Hill, Colonial
Heights, Spurgeon, Warriors Path State Park, Blountville, and
Hiltons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8231 3660 8229 3660 8226 3657 8222
      3644 8250 3662 8259 3671 8244
TIME...MOT...LOC 1836Z 320DEG 12KT 3666 8252

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KRS

The radar

The Jackson,KY radar (KJKL), 121 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 30, 1:50 PM EST
Where
Russell County, 1.8 mi ESE of Boody
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.890, -82.270

A few trees were blown down across the county by severe thunderstorm wind gusts.

Thunderstorm Wind, Russell

When
June 30, 2:00 PM EST
Where
Russell County, 0.55 mi E of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.900, -82.070

A couple of trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183581, 1183582.